Alert archive / Arizona / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 7, NWS Flagstaff, AZ

July 8, 2014Gila County, Arizona

NWS Flagstaff, AZ issued this severe thunderstorm warning at Jul 8, 2014, 7:12 PM MST for Gila County, Arizona. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 8, 2014, 7:12 PM MST (02:12 UTC)
Expired
Jul 8, 2014, 7:45 PM MST
In force
33 min
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon

County Gila County, AZ

The radar

The Flagstaff radar (KFSX), 62 km from the middle of the area, began a volume at 02:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 00:00Z, 2.2 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 00:00Z on 2014-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 296 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 00:00Z on 2014-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
296 J/kg
Mixed-layer CIN
-125 J/kg
Mixed-layer LCL
2496 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
33 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

667 
WUUS55 KFGZ 090212
SVRFGZ
AZC007-090245-
/O.NEW.KFGZ.SV.W.0007.140709T0212Z-140709T0245Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
712 PM MST TUE JUL 8 2014

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL GILA COUNTY IN EAST CENTRAL ARIZONA...

* UNTIL 745 PM MST

* AT 706 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR MILEPOST 305 ON SR 288...OR 21 MILES        
  SOUTHWEST OF FOREST LAKES...AND 2 MILE SOUTH OF YOUNG. THIS STORM
  WAS NEARLY STATIONARY.

* THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL
  AREAS OF THE INDICATED COUNTY.

LAT...LON 3410 11101 3407 11087 3399 11090 3402 11102
TIME...MOT...LOC 0212Z 188DEG 0KT 3406 11095

$$

MAS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 3:20 PM MST, 3 hours 52 minutes earlier.

Area forecast discussion, Jul 8, 3:20 PM MST, 3 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
320 PM MST TUE JUL 8 2014

.SYNOPSIS...
A MOIST AND UNSTABLE AIR MASS WILL REMAIN ACROSS ARIZONA THROUGH
THURSDAY...BRINGING DAILY SHOWERS AND THUNDERSTORMS. FOR FRIDAY AND
SATURDAY...DRIER MORE STABLE AIR IS EXPECTED ACROSS NORTHWESTERN
ARIZONA LEADING TO ISOLATED STORMS THERE. ELSEWHERE NUMEROUS STORMS
TO CONTINUE EACH AFTERNOON AND EVENING.

&&

.DISCUSSION...
STRONG THUNDERSTORMS HAVE OCCURRED THIS AFTERNOON ACROSS YAVAPAI
COUNTY WITH REPORTS OF HAIL UP TO 3/4 INCH AND MEASURED RAINFALL
APPROACHING 2 INCHES. HIGH LEVEL CLOUD COVER DID SLOW CONVECTION
ACROSS COCONINO COUNTY...BUT THIS HAS PUSHED NORTHEASTWARD AND
STRONG STORMS ARE FORECAST FOR THIS EVENING HERE...WITH
DEVELOPED STORMS MOVING FROM SOUTH TO NORTH.

THE GFS MODELS SHOW MONSOONAL MOISTURE TO REMAIN IN PLACE ACROSS
NORTHERN ARIZONA THROUGH THURSDAY AND MADE FEW CHANGES TO THE
WEDNESDAY AND THURSDAYS FORECAST. ON FRIDAY...DRIER MORE STABLE AIR
IS SHOWN TO MOVE ACROSS NORTHWEST ARIZONA AND THUNDERSTORM COVERAGE
WAS MADE ISOLATED FOR AREAS NORTH OF A LINE FROM ASH FORK TO
KAYENTA. AREAS SOUTH OF THIS LINE SHOULD CONTINUE TO SEE SCATTERED
TO NUMEROUS STORMS EACH DAY THROUGH AT LEAST SUNDAY.

&&

.AVIATION...FOR THE 00Z PACKAGE...NMRS SHRA/TSRA THIS EVENING WILL
DECREASE IN COVERAGE AFTER 04Z. EXPECT SCT SHRA/TSRA WITH ISOLD MVFR
VSBY/CIGS CONTINUING UNTIL 09Z. NUMRS SHRA/TSRA WILL REDEVELOP AFTER
18Z...MOST NUMEROUS OVER HIGHER TERRAIN. AVIATION DISCUSSION NOT
UPDATED FOR AMENDMENTS.

&&

.FIRE WEATHER...AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS WILL
CONTINUE TO BE LIKELY ACROSS NORTHERN ARIZONA THROUGH THURSDAY...AS
DEEP MONSOON MOISTURE PERSISTS ACROSS THE AREA. EXPECT HEAVY RAIN
WITH THE STRONGER STORMS.

FRIDAY THROUGH SUNDAY...A TROUGH NEAR THE WEST COAST WILL PUSH
SOMEWHAT DRIER AIR OVER THE AREA ON FRIDAY THROUGH THE WEEKEND. A
DECREASE IN THUNDERSTORM COVERAGE IS EXPECTED...MOST NOTABLE ACROSS
NORTHWEST ARIZONA.

.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC.........DL
AVIATION.......BAK
FIRE WEATHER...BAK

FOR NORTHERN ARIZONA WEATHER INFORMATION VISIT
WEATHER.GOV/FLAGSTAFF
Hazardous weather outlook, Jul 8, 8:17 AM MST, 10 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
817 AM MST TUE JUL 8 2014

AZZ004>018-037>040-090715-
KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY-
COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS-
NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY-
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS-
NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS-
OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264-
817 AM MST TUE JUL 8 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...
NORTHERN GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN
ARIZONA.

.DAY ONE...TODAY AND TONIGHT AND TONIGHT

A MOIST AND UNSTABLE WILL REMAIN IN PLACE ACROSS ARIZONA TODAY.
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL DEVELOP BY LATE
MORNING ACROSS THE HIGHER TERRAIN AND MOVE INTO LOWER ELEVATIONS
THIS AFTERNOON AND EVENING. STEERING WINDS ALOFT WILL FORCE MOST
STORMS TOWARD THE NORTH TODAY.

THE HIGHEST STORM COVERAGE WILL LIKELY OCCUR ACROSS YAVAPAI...
COCONINO...AND NORTHERN GILA COUNTIES...WITH MORE SCATTERED ACTIVITY
IN NAVAJO AND APACHE COUNTIES NORTH OF THE MOGOLLON RIM AND WHITE
MOUNTAINS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

EXPECT AN ACTIVE PERIOD OF DAILY SHOWERS AND THUNDERSTORMS FOR
MUCH OF THE WEEK...WITH AN ENHANCED THREAT OF LOCALIZED FLOODING
DUE TO OCCASIONALLY HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Jul 8, 3:57 PM MST, 3 hours 15 minutes before
AZZ012-015-016-090100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
357 PM MST TUE JUL 8 2014

...STRONG THUNDERSTORMS WITH HEAVY RAIN OVER WESTERN MOGOLLON RIM...

A LINE OF STRONG THUNDERSTORMS HAS FORMED OVER THE WESTERN MOGOLLON
RIM FROM FLAGSTAFF SOUTHEAST TOWARD HAPPY JACK AND BLUE RIDGE. THESE
STORMS ARE CAPABLE OF PRODUCING HALF INCH HAIL AND VERY HEAVY RAIN.
WASHES THAT DRAIN THE MOGOLLON RIM SUCH AS DIABLO CANYON...PADRE
CANYON...AND ANDERSON CANYON WILL LIKELY HAVE FLOWING WATER. STORMS
OVER THE FLAGSTAFF AREA WILL ALSO CAUSE FLOWING WATER IN THE STREETS.

&&

MAS
Local storm report, Jul 8, 4:43 PM MST, 2 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
443 PM MST TUE JUL 08 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0425 PM     HAIL             FLAGSTAFF               35.19N 111.62W
07/08/2014  M1.00 INCH       COCONINO           AZ   TRAINED SPOTTER

            EAST FLAGSTAFF. QUARTER SIZE HAIL WITH 2 INCHES OF
            RAIN.

&&

EVENT NUMBER FGZ1400045

ML
Local storm report, Jul 8, 5:26 PM MST, 1 hour 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
526 PM MST TUE JUL 08 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0435 PM     FLASH FLOOD      2 NE FLAGSTAFF          35.21N 111.59W
07/08/2014                   COCONINO           AZ   WEB REPORT

            FLASH FLOODING REPORTED IN EAST FLAGSTAFF. WATER OVER
            ROUTE 66 NEAR FANNING DR.

&&

EVENT NUMBER FGZ1400046

ML
Special weather statement, Jul 8, 6:01 PM MST, 1 hour 11 minutes before
AZZ004-005-009-090300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
601 PM MST TUE JUL 8 2014

...STRONG THUNDERSTORMS WITH HEAVY RAIN OVER MARBLE CANYON AREA...

AN AREA OF STRONG THUNDERSTORMS WILL CONTINUE OVER THE MARBLE CANYON
AERA UNTIL AROUND 800 PM MST THIS EVENING. THESE STORMS ARE CAPABLE
OF PRODUCING HALF INCH HAIL AND VERY HEAVY RAIN. WASHES THAT DRAIN
THE VERMILLON CLIFFS FROM NAVAJO BRIDGE TO HOUSE ROCK VALLEY WILL
LIKELY HAVE FLOWING WATER.

&&

MAS

!--_@_wwa_sps.wwaProd--!

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 8, 6:55 PM MSTAreal Flood AdvisoryFGZGila110 min
Jul 9, 3:03 PM MSTAreal Flood AdvisoryFGZYavapai87 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.